Caregivers_Bars-Geriatric-Pain

FAST FACTS: Safety Precautions for Opioid Use

Safety Precautions

Older adults are at higher risk of medication-induced side effects, also called adverse effects (AE), from opioid use due to normal changes related to aging. Having two or more diseases or medical conditions, also known as co-morbidities, make older adults more at risk for AEs. Co-morbidities, such as cognitive impairment, kidney and/or liver dysfunction, and the use of multiple medications can all impact opioid AEs. Adverse effects of common pain treatments can be a deterrent to good pain control, especially with older adults who are physically vulnerable. It is extremely important to communicate with your healthcare provider to monitor opioid use and follow all safety precautions.

Key Principles:

  • Older adults are more sensitive to medication side effects, also called AEs.
  • When prescribing opioids to older adults, healthcare providers should start at a lower dose and adjust based on patient’s response and reported AEs.
  • The following medications should be avoided in older adults due increased AEs in this population: meperidine and codeine.
  • The following medications should be used with caution in older adults due to unique safety profiles and concerns for serotonin syndrome (increased nerve cell activity) for patients on multiple medications: tapentadol and tramadol. 
  • Combination medications that include acetaminophen (i.e., Tylenol) or non-steroidal anti-inflammatory drugs (NSAIDSs) (e.g., ibuprofen, naproxen) should be used with caution because of the increased susceptibility to NSAID AEs, such as gastrointestinal, cardiovascular, and kidney issues in older adults.
  • Because constipation is a common opioid-induced AE in older adults, when starting on an opioid treatment the patient should also be prescribed a routine laxative, increasing the dose of laxative as opioid dose is increased.
  • Tolerance, the body's normal response to continued exposure to a medication resulting in a reduction of the AE over time, can develop to most of the AEs of opioids, except constipation.

Overview of Common Opioid Adverse Effects:

  • Common opioid-induced AEs in older adults include constipation, nausea, dizziness, and urinary retention.
  • Older adults are also at a higher risk of falls and fractures when taking opioids, especially during the first two weeks.
  • Opioids have also been shown to increase the risk of delirium (an acutely disturbed state of mind, characterized by restlessness, illusions, and incoherent thought or speech) in older adults.
  • Prolonged troublesome AEs should be managed or opioid use discontinued. 

What else the Caregiver should do:

  • Report all information about AEs to your loved one’s healthcare provider.
  • Consider using a Pain Diary to note important information (such as adverse effects) useful to your loved one’s healthcare provider
  • Encourage your loved one to try this and/or another non-drug treatment and document the impact on their pain in their Pain Diary

References:

  1. William D. Dhey, M.L. (2014). Naloxegol for Opioid-Induced constipation in Patients with Noncancer Pain, N Engl J Med.
  2. Rogers E, Mehta S, Shengelia R, Reid MC. Four strategies for managing opioid-induced side effects in older adults. Clin Geriatr. 2013:21.
  3. Argoff C, Brenna J, Camilleri M, Davies A, Fudin J. Consensus Recommendations on Initiating Prescription Therapies for Opioid-Induced Constipation. Pain Medicine, Volume 16, Issue 12, December 2015, Pages 2324-2337.
  4. Safety Considerations when using opioids for older adults. Jennifer Pruskowski PharmD, Rollin Wright MD, Neal Sprissler PharmD, Mamta Bhatnagar MD. Palliative Care Network of Wisconsin, accessed 12/17/2020.

Used with permission of K. Herr, PI, Cancer Pain in Elders: Promoting EBP's in Hospices; NCI Grant R01CA115363; Adapted from AHRQ Grant RO1 HS 10482; M. Titler; PI; Revised 5/1/21.

Revised 3/2020

PDF Download

 

 

Footer